Lightning, Worcester
- When
- July 2, 11:30 AM EST
- Where
- Worcester County, Leominster
- Reported by
- NEWSPAPER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
The most widespread severe weather outbreak of the season brought many reports of large hail, downed trees, and power lines throughout much of central and eastern Massachusetts. Hail as large as golf balls and hen eggs caused damage to several cars in Norwell, Scituate, and Marshfield.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
The most widespread severe weather outbreak of the season brought many reports of large hail, downed trees, and power lines throughout much of central and eastern Massachusetts. Hail as large as golf balls and hen eggs caused damage to several cars in Norwell, Scituate, and Marshfield. Lightning from the storms caused two injuries. A man in South Boston was struck by part of a bolt of lightning that struck a nearby tree. Another man in Blackstone was struck by lightning but only received minor injuries. Several structure fires to homes and businesses were also reported from lightning strikes in Leominster, Wilmington, Hingham, and Hyannis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:05 AM EST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 405 AM EDT FRI JUL 2 2004 ...A ROUND OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN IN MORNING TSTMS...THEN REGENERATING THIS AFTERNOON WITH LARGER HAIL AND STRONGER WINDS POSSIBLE... .SHORT TERM (TODAY AND TONIGHT)... LINE OF CONVECTION MOVING ACROSS THE REGION EARLY THIS MORNING PRODUCING MANY REPORTS OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. THUS FAR ONLY ONE REPORT OF SEVERE WEATHER...NICKEL SIZE HAIL IN HARTFORD COUNTY AT 225 AM. EXPECTING CONVECTION TO CONTINUE MOVING EAST AND EXIT EASTERN MA 10-12Z. CONVECTION WILL REFIRE BEGINNING AROUND MIDDAY...AS SURFACE FRONT REMAINS WELL WEST (NY STATE & PA) OF THE REGION THIS MORNING. IN ADDITION...LEFTOVER BOUNDARIES FROM MORNING CONVECTION WILL FURTHER AID AFTERNOON TSTM DEVELOP. ATMOSPHERE FURTHER DESTABILIZES TODAY WITH ALL CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATING MODERATE INSTABILITY. STRONG LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD OF APPROACHING FRONT WILL PROVIDE SUFFICIENT FORCING COUPLED WITH MODERATE INSTABILITY FOR NUMEROUS THUNDERSTORMS AND THE RISK OF SEVERE WEATHER. HIGHEST RISK WILL LIKELY BE EASTERN CT...RI...SOUTHEAST NH AND EASTERN THIRD OF MA. FARTHER WEST...LOW LEVEL WINDS BEGIN VEERING TO WEST BY MIDDAY...AS FRONT ENTERS CT RIVER VALLEY. THIS WILL LIMIT LOW LEVEL CONVERGENCE...THUS LOWER CHANCE OF SEVERE WEATHER CT RIVER VALLEY. GIVEN MAGNITUDE OF INSTABILITY AND WET BULB ZERO HEIGHTS OF 8500-9000 KFT...THREAT OF LARGE HAIL EXIST. WIND FIELD NOT VERY STRONG...HOWEVER MODERATE INSTABILITY SUGGEST STRONG UPDRAFTS AND DAMAGING WINDS POSSIBLE WITH COLLAPSING CELLS. WE WILL ISSUE A SPECIAL WEATHER STATEMENT (SPS) LATER THIS MORNING TO ADDRESS THE SEVERE WEATHER POTENTIAL. CONVECTION WILL EXIT THE REGION THIS EVENING AS UPPER LOW AND ASSOCIATED SURFACE FRONT MOVE OFFSHORE. DRIER AND LESS HUMID AIRMASS BEGINS TO ADVECT ACROSS THE AREA LATER TONIGHT. .LONG TERM (SATURDAY THROUGH THURSDAY)... GIVEN ONGOING CONVECTION THIS MORNING AND POTENTIAL FOR SEVERE WEATHER TODAY...DID NOT SPEND MUCH TIME WITH THE EXTENDED FORECAST. DATABASE MATCHES UP WELL WITH LATEST 00Z MODEL GUIDANCE...SO NO CHANGES PLANNED. && .MARINE... IN THE SHORT TERM...ONLY CONCERN ARE WINDS APPROACHING 25 KT TODAY IN SOUTHWEST FLOW. HIGHEST WIND WILL BE ALONG THE SOUTH COAST AND NEAR SHORE GIVEN STRONG SURFACE HEATING AND CORRESPONDING AFTERNOON TEMPERATURES. VSBY LOWERING THIS MORNING IN PATCHY FOG AND IN TSTMS. && .AVIATION... LIFR CEILINGS ACROSS SOUTH COAST THIS MORNING. STRATUS WILL ERODE LATER THIS MORNING WITH CEILINGS LIFTING TO VFR CONDITIONS. PATCHY FOG WITH MVFR VSBYS WILL BURN OFF TOWARD MIDDAY AS WELL. MVFR CONDITIONS THIS AFTERNOON IN TSTMS...WITH IMPROVING CONDITIONS THIS EVENING FROM WEST TO EAST. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. NOCERA/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 609 AM EDT FRI JUL 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030930- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 609 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS AND HEAVY RAIN WILL EXIT CAPE COD AND THE ISLANDS BY 8 AM. A COLD FRONT ACROSS EASTERN NEW YORK STATE WILL MOVE INTO NEW ENGLAND THIS AFTERNOON...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. A FEW OF THESE STORMS MAY TURN SEVERE...WITH HAIL AND GUSTY WINDS. THE HIGHEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE ACROSS EASTERN CONNECTICUT...RHODE ISLAND...SOUTHERN NEW HAMPSHIRE AND MOST OF MASSACHUSETTS...EXCLUDING THE BERKSHIRES. THE COLD FRONT WILL MOVE OFFSHORE TONIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS...AS WELL AS USHERING IN A DRIER AND LESS HUMID AIRMASS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED SATURDAY AND SUNDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT AND MONDAY AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS DEFINITELY REQUESTED FOR THIS AFTERNOON. THANKS SKYWARN THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 700 AM EDT FRI JUL 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021600- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 700 AM EDT FRI JUL 2 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A COLD FRONT APPROACHING NEW ENGLAND FROM THE WEST TODAY...WILL TRIGGER ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. SOME OF THE STORMS MAY CONTAIN HAIL AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND MIDDAY...AND THEN EXIT CAPE COD THIS EVENING. IF YOU PLAN TO BE OUTDOORS TODAY BE ON THE ALERT FOR THREATENING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES ON THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON. NOCERA
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030100- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TAUNTON MA 1127 AM EDT FRI JUL 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1127 AM EDT FRI JUL 2 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHERN NEW ENGLAND. THE AREA MOST AT RISK IS ALONG AND EAST OF A LINE FROM MANCHESTER NEW HAMPSHIRE THROUGH WORCESTER TO WESTERLY RHODE ISLAND. THIS AREA INCLUDES THE CITIES OF BOSTON AND PROVIDENCE. SEVERE WEATHER WOULD BE MOST LIKELY FROM 1 PM TO 7 PM THIS AFTERNOON AND EVENING. LARGE HAIL WOULD BE THE MOST LIKELY HAZARD FROM ANY SEVERE THUNDERSTORMS THAT FORM. THERE IS A LESSER CHANCE OF DAMAGING WINDS. OF COURSE...ALL THUNDERSTORMS PRODUCE LIGHTNING. A COLD FRONT EXTENDED A MIDDAY FROM WESTERN NEW HAMPSHIRE THROUGH WESTERN CONNECTICUT. THIS FRONT WILL MOVE TO THE ROUTE 95 CORRIDOR BY EVENING AND EAST OF CAPE COD OVERNIGHT. BRIGHT SUNSHINE WILL HEAT THE WARM HUMID AIR AHEAD OF THE FRONT...AIDING IN THE DEVELOPMENT OF THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WTB
The national radar mosaic for the moment the first event began.
14 hail, 6 lightning, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416966, 5416874, 5416875, 5416876, 5416967, 5416877, 5416878, 5416879, 5416968, 5416880, 5416881, 5416882, 5416957, 5416958, 5416959, 5416960, 5416961, 5416969, 5416962, 5416963, 5416964, 5416965.